Missouri, 2009

Flash Flood and Hail in Missouri, June 1, 2009

June 1, 2009 · NWS LSX · 3 events in 1 county or zone

A cold front moved into northern Missouri triggering some isolated severe thunderstorms with large hail and heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cold front moved into northern Missouri triggering some isolated severe thunderstorms with large hail and heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 1, 2:07 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 1, 2:07 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
307 PM CDT MON JUN 1 2009

.DISCUSSION...
/305 PM CDT MON JUN 1 2009/

THUNDERSTORM CHANCES AND ATTENDANT SEVERE WEATHER PROBABILITES
WILL BE THE MAIN FORECAST ISSUES THE NEXT FEW DAYS. TONIGHT IT
APPEARS ANY THREAT WILL BE CONFINED TO MAINLY THE FAR NORTHERN
PORTION OF THE CWA. GOOD HEATING ACROSS THE AREA TODAY HAS
RESULTED IN A VERY UNSTABLE AND WEAKLY CAPPED AIR MASS...HOWEVER
LITTLE IS GOING ON ATTM DUE TO THE LACK OF ANY FORCING MECHANISM.
THIS SHOULD CHANGE THIS EVENING AS THE COLD FRONT NOW MOVING
THROUGH IOWA PUSHES JUST SOUTH OF THE IA/MO BORDER BY 00Z. ATTM
ANTICIPATING THUNDERSTORMS TO DEVELOP ALONG THIS FRONT IN THE
21-00Z TIME FRAME. WESTERLY DEEP LAYER SHEAR ON THE 20-25 KTS
WOULD FAVOR MULTICELL MODES WITH POTENTIAL FOR SOME SMALL BOWING
SEGMENTS OR CLUSTERS. ATTM BELIEVE THE SRN LIMIT OF ANY THREAT IS
NEAR A MOBERLY TO PITTSFIELD LINE. ALL OF THE GUIDANCE INCLUDING
NUMEROUS EXPLICIT MODELS SUGGEST THE THREAT WILL BE CONFINED TO
THIS EVENING. BY LATE THIS EVENING...THE SSWLY LLJ RAMPS UP AND
FOCUSES THE BEST LIFT AND FORCING FUTHER NORTH FROM ERN NEBRASKA
INTO IOWA.

WHILE THERE IS SOME THREAT OF PRECIPITATION ALONG ANY RESIDUAL
BOUNDARIES ON TUESDAY MORNING ACROSS NE MO AND WEST CENTRAL IL
FROM ANY CONVECTIVE BOUNDARIES...THE MAIN THREAT FOR THUNDERSTORMS
ON TUESDAY SHOULD BE IN THE AFTERNOON. THE FRONT WILL MAKE SLOW
SOUTHEASTWARD INROADS INTO THE CWA...A WEAK SHORTWV WILL BE
MIGRATING THRU THE MID MS VLY PROVIDING SOME ASCENT...AND THE AIR
MASS ALONG AND SOUTH OF THE FRONT LIKE TODAY WILL BE QUITE
UNSTABLE AND WEAKLY CAPPED. ONCE AGAIN THERE WILL BE SOME SEVERE
THREAT IN THE VICINITY OF THE FRONT WITH DEEP LAYER SHEAR FAVORING
MULTICELL MODES. THE PRECIPITATION THREAT SHOULD INCREASE IN
COVERAGE ON TUESDAY NIGHT AND INTO WEDNESDAY AS THE FRONT
PROGRESSES SEWD THROUGH THE CWA AND A SERIES OF FRONTAL WAVES
TRAVERSE IT IN RESPONSE TO SEVERAL MID LEVEL SHORTWVS. GUIDANCE
SUGGESTS THAT CLOUDS WILL BE WIDESPREAD ON WEDNESDAY AND THIS
ALONG WITH THE PCPN AND POST-FRONTAL CAA DICTATED LOWERING THE MAX
TEMPS.

COOLER THAN AVERAGE TEMPERATUES WILL THEN PERSIST ON THURSDAY WITH
A RETURN TO SEASONABLE LEVELS BY LATE WEEK INTO THE WEEKEND AS A
WARM FRONT BEGINS TO LIFT BACK INTO THE AREA. THIS FRONT WILL ALSO
BRING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA NEXT
WEEKEND.

GLASS

&&

.AVIATION...
/1233 PM CDT MON JUN 1 2009/

FOR THE 18Z TAFS...PER 17Z SURFACE ANALYSIS FRONTAL BOUNDARY
STALLED ACROSS SOUTHERN IA ACTING AS A FOCUS FOR ONGOING TSRA
ACROSS CENTRAL IA. MODEST INSTABILITY OVER THE BI-STATE REGION
UNDER A FAIRLY STRONG CAPPING INVERSION...AS TEMPERATURES ROUGHLY
5 KFT AGL ARE FAIRLY WARM...SHOULD KEEP CONVECTION LIMITED WITH
ONLY DIURNAL CU DEVELOPMENT. BUT PRESENTLY LOW TO MID-LEVEL WINDS
ARE CONVERGING ALONG A LINE FROM KMCI-KPPQ-KCMI RESULTING IN
CONVECTIVE DEVELOPMENT ABOVE THE CAPPING INVERSION LENDING TO
CONCERNS FOR KUIN. WILL NEED TO MONITOR CLOSELY AND POSSIBLY AMEND
FOR KUIN THRU EARLY EVENING. NEVERTHELESS VFR CONDITIONS TO
PREVAIL.

OTHERWISE GOING FORECAST IS FOR SOUTH-SOTUHWESTERLY FLOW TO
CONTINUE...GUSTING AT TIMES TO 20 KTS INTO 2Z...AFTERWARDS CU
SHOULD DISSIPATE AND WINDS SHOULD SUBSIDE INTO MORNING. MAIN
FORECAST CONCERN IS FOR KUIN AS FRONT IS ANTICIPATED TO DRIFT
SOUTHWARD DURING THE LATE AFTERNOON INTO EVENING HOURS TODAY. WITH
PROXIMITY AND WOBBLY NATURE OF COLD FRONT HAVE GONE VRB05KT INTO
TUESDAY. FRONT IS ANTICIPATED TO RETROGRADE NORTHWARD PRIOR TO
PROGRESSING SOUTHEASTWARD INTO TUESDAY EVENING. HAVE INCREASING
CLOUDS INTO THE AFTERNOON WITH ANTICPATED PRECIP ONSET AFTER 18Z
FOR KUIN AND KCOU...BY 21Z FOR KSTL AND KSUS.

SIPPRELL

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 1, 2:34 PM CST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
334 PM CDT MON JUN 1 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-021200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
334 PM CDT MON JUN 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ACROSS PORTIONS OF
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS AS A FRONT STALLS
JUST SOUTH OF THE MISSOURI AND IOWA BORDER. A FEW OF THESE STORMS
COULD BE SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS AND
LARGE HAIL.

MODERATE TO MAJOR FLOODING IS CONTINUING ALONG THE ILLINOIS
RIVER. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER
INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCES FOR THUNDERSTORMS WILL INCREASE FROM TUESDAY THROUGH
WEDNESDAY NIGHT AS A COLD FRONT MOVES SOUTHWARD THROUGH THE AREA.
A FEW OF THE STORMS COULD BE SEVERE ON TUESDAY AFTERNOON AND
EVENING...PRIMARILY ALONG AND NORTH OF INTERSTATE 70.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS FROM SATURDAY THROUGH
SUNDAY ACROSS NORTHEAST AND CENTRAL MISSOURI AND WEST CENTRAL ILLINOIS.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE ILLINOIS
RIVER. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING ACROSS PORTIONS OF
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

GLASS

In the hours before

Special weather statement, Jun 1, 3:57 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
457 PM CDT MON JUN 1 2009

MOZ018-012230-
KNOX MO-
457 PM CDT MON JUN 1 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KNOX COUNTY UNTIL 530 PM
CDT...

AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GREENSBURG...OR 7 MILES NORTH OF EDINA...
MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...COLONY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

The radar

The Des Moines radar (KDMX), 202 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, Knox

When
June 1, 4:37 PM CST
Where
Knox County, 4 mi NW of Baring
Measured
1.5 in hail
Reported by
Public
Coordinates
40.291, -92.254

Hail, Knox

When
June 1, 4:46 PM CST
Where
Knox County, 0.3 mi SE of Greensburg
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
40.297, -92.216

Flash Flood, Knox

When
June 1, 7:00 PM CST to 10:30 PM CST
Where
Knox County, 3.8 mi NNE of Colony to 1.38 mi W of Greensburg
Cause
Heavy Rain
Reported by
Public
Coordinates
40.300, -91.950

Up to three inches of rain fell in a short amount of time causing flash flooding. Numerous county roads across northern Knox county were under water due to the heavy rainfall.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177780, 177781, 177784.